Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 41, NWS Phoenix, AZ

August 3, 2017Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 3, 2017, 3:24 PM PDT for Imperial County, California. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2017, 3:24 PM PDT (22:24 UTC)
Expired
Aug 3, 2017, 4:00 PM PDT
In force
36 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Imperial County, CA

The radar

The Yuma radar (KYUX), 100 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:32 PM PDTTSTM WND DMG2 Ssw Seeley, CACHP EL CENTRO COMMS CENTER REPORTS POWER POLES AND POWER LINES IN THE ROADWAY NEAR THE INTERSECTION OF KRAMAR AND DREW, SOUTH OF SEELEY.
Aug 3, 4:00 PM PDTTSTM WND GST 603 Ssw Seeley, CAABOUT A MILE AND A HALF (40 POLES) DOWN IN THE AREA OF DREW AND DIEHL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WUUS55 KPSR 032224
SVRPSR
CAC025-032300-
/O.NEW.KPSR.SV.W.0041.170803T2224Z-170803T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
324 PM PDT THU AUG 3 2017

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Southwestern Imperial County in southeastern California...

* Until 400 PM PDT

* At 324 PM PDT, a severe thunderstorm was located near El Centro
  Naval Airfield, or 8 miles east of Plaster City, moving northeast
  at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  El Centro, Imperial, Mt. Signal, El Centro Naval Airfield, Heber,
  Dixieland and Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
      3272 11584
TIME...MOT...LOC 2224Z 206DEG 10KT 3275 11571 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez
2 follow-up statements
092 
WWUS55 KPSR 032245
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
345 PM PDT THU AUG 3 2017

CAC025-032300-
/O.CON.KPSR.SV.W.0041.000000T0000Z-170803T2300Z/
Imperial CA-
345 PM PDT THU AUG 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SOUTHWESTERN IMPERIAL COUNTY...

At 345 PM PDT, a severe thunderstorm was located over El Centro 
Naval Airfield, or 7 miles west of El Centro, moving northeast at 10 
mph. Storm has weakened, but is still capable of producing gusty 
winds, heavy rain, and frequent lightning. 

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
El Centro, Imperial, Mt. Signal, El Centro Naval Airfield, Heber,
Dixieland and Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
      3272 11584
TIME...MOT...LOC 2245Z 206DEG 10KT 3280 11568 

HAIL...0.75IN
WIND...60MPH
 
$$

Hernandez
787 
WWUS55 KPSR 032258
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
358 PM PDT THU AUG 3 2017

CAC025-032307-
/O.EXP.KPSR.SV.W.0041.000000T0000Z-170803T2300Z/
Imperial CA-
358 PM PDT THU AUG 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN IMPERIAL COUNTY
WILL EXPIRE AT 400 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty 
winds, heavy rain, and frequent lightning are still possible. 

LAT...LON 3297 11573 3276 11538 3265 11563 3265 11570
      3272 11584
TIME...MOT...LOC 2257Z 206DEG 10KT 3282 11567 

$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:57 PM PDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM PDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
157 PM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather discussions.

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Latest satellite trends indicate a continued threat of isolated to
scattered thunderstorms this afternoon and this evening across the
Phoenix area. Hi-resolution models also suggest that any outflow
winds that develop would likely produce gusts out of the west,
associated with activity across northern and western Maricopa
County. There is also a lower than average threat of blowing dust.
Looking ahead, somewhat of a drying trend is expected Friday, with
activity mainly confined to the higher terrain north and east of
Phoenix.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions remain quite moist across southeastern California and
southwestern Arizona. The threat for isolated showers and
thunderstorms will persist into early this evening. Any storms
that develop have the potential to be quite strong, with gusts in
excess of 40 kt.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:

Overall fairly dry air will be in place across much of the region as
westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens across
the lower deserts to above 20-30 percent for the higher terrain of
Gila County. High temperatures will remain near or slightly below
normals through the period. Winds will generally be on the light
side, but afternoon southwest to westerly breeziness is likely most
days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Hirsch
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Aug 3, 2:59 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM PDT THU AUG 3 2017

CAZ564-568-570-032245-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
259 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IMPERIAL AND
RIVERSIDE COUNTIES UNTIL 345 PM PDT...

At 259 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Desert Center. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Desert Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3341 11553 3358 11561 3385 11536 3340 11505
TIME...MOT...LOC 2159Z 251DEG 3KT 3356 11546

Hernandez
Special weather statement, Aug 3, 2:59 PM PDT, 25 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST THU AUG 3 2017

AZZ534-537-032230-
Aguila Valley AZ-Northwest Valley AZ-
259 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 258 PM MST, Doppler radar was tracking a strong thunderstorm near
Morristown, or near Wickenburg, moving north at 15 mph.

Winds in excess of 30 mph will be possible with this storm. Also
expect heavy rain.

Locations impacted include...
Wickenburg, Morristown, and the US60.

LAT...LON 3395 11255 3394 11253 3376 11264 3382 11284
      3400 11279
TIME...MOT...LOC 2158Z 200DEG 11KT 3389 11270

AD
Special weather statement, Aug 3, 3:01 PM PDT, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
301 PM PDT THU AUG 3 2017

CAZ566-567-032245-
Imperial County West CA-Imperial Valley CA-
301 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 345 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Plaster City, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Imperial, Plaster City, El Centro Naval Airfield, Dixieland and
Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 11582 3279 11595 3300 11584 3281 11557
TIME...MOT...LOC 2201Z 225DEG 9KT 3278 11581

Hernandez
Special weather statement, Aug 3, 3:06 PM PDT, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST THU AUG 3 2017

AZZ534-538-032245-
Aguila Valley AZ-Tonopah Desert AZ-
306 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 305 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Gladden, or 21 miles northwest of Tonopah, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County
but may produce heavy rainfall.

LAT...LON 3358 11319 3371 11334 3392 11317 3373 11294
TIME...MOT...LOC 2205Z 224DEG 6KT 3370 11321

AD
Special weather statement, Aug 3, 3:15 PM PDT, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
315 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 315 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving north at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River.

LAT...LON 3403 11197 3391 11205 3395 11221 3397 11221
      3405 11215
TIME...MOT...LOC 2215Z 192DEG 6KT 3400 11210

AD
Special weather statement, Aug 3, 3:18 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST THU AUG 3 2017

AZZ538-032245-
Tonopah Desert AZ-
318 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonopah, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tonopah, Wintersburg and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270
TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:33 PM PDTSevere Thunderstorm WarningPSRImperial42 min
Aug 2, 5:42 PM PDTBlowing Dust AdvisoryPSRImperial, Riverside78 min
Aug 3, 4:57 AM PDTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 5:19 AM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 7:07 AM PDTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM PDTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM PDTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 1:44 PM PDTFlash Flood WarningPSRRiverside3 hr
Aug 3, 2:13 PM PDTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM PDTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM PDTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:57 PM PDTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM PDTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM PDTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM PDTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.